Montana, 2008High Wind in Montana, March 29, 2008
March 29, 2008 · NWS BYZ · 3 events in 3 counties and zones
A strong upper level disturbance moved across the Northwest zones producing strong west winds during the afternoon of the 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance moved across the Northwest zones producing strong west winds during the afternoon of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 29, 11:42 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 29, 11:42 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1242 PM MDT SAT MAR 29 2008
.SHORT TERM...VALID FOR TDY AND SUN...
QUICK UPDATE TO ZFP TO KEEP SLIGHT CHANCE OF PRECIPITATION IN
PORTIONS OF CENTRAL ZONES THIS AFTERNOON WHERE RADAR SHOWED A FEW
AREAS OF PERSISTENT PRECIPITATION. ARTHUR
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
EXTENDED APPEARS IN GOOD SHAPE WITH ONLY MINOR CHANGES NECESSARY
AND MODELS IN GOOD AGREEMENT THROUGH LATE IN THE PERIOD.
MONDAY CONTINUES TO LOOK VERY GOOD FOR SIGNIFICANT SNOW ACROSS THE
REGION WITH STRONG PACIFIC UPPER LOW. EVERYTHING SEEMS TO COME
TOGETHER...WITH GOOD LIFT THROUGH THE DENDRITIC GROWTH
LAYER...HIGH QPF IN BOTH ECMWF AND GFS ON THE ORDER OF 0.30 INCHES...AND
EASTERN SLOPE UPSLOPE FLOW TO AID FURTHER MOUNTAIN SNOWS.
THE NEXT WAVE IS EXPECTED ON TUESDAY BUT SHOULD MAINLY AFFECT THE
WESTERN MOUNTAINS...WITH DRY CONDITIONS PREVAILING ACROSS THE
PLAINS TUESDAY BUT FINALLY PUSHING ACROSS THE REGION WEDNESDAY FOR
ANOTHER CHANCE OF PRECIPITATION.
PROGRESSIVE PATTERN REMAINS IN PLACE...SUPPORTING LOW POPS ACROSS
MUCH OF THE AREA THROUGH THE REMAINDER OF THE EXTENDED WITH BEST
CHANCES IN THE MOUNTAINS. ONLY MINOR CHANGES WERE MADE TO POPS FOR
COLLABORATION. GILSTAD
&&
.AVIATION...
COLD FRONT CURRENTLY THROUGH BIL AND SHR...AND IS NEARING MLS.
AREA OF LIGHT SNOW HAS PUSHED SOUTH AND EAST OF BIL...AND THIS SE
TREND WILL CONTINUE THROUGH THE AFTN. EXPECT MVFR TO LOCAL IFR IN
THIS AREA OF SNOW. GUSTY WEST WINDS WILL DEVELOP BEHIND THE FRONT
WITH GUSTS OF 30-40 KTS EXPECTED THIS AFTN. CONDITIONS WILL
IMPROVE TO VFR ACROSS THE PLAINS AS THESE STRONG WEST WINDS KICK
IN. MOUNTAIN OBSCURATIONS IN SNOW SHOWERS WILL CONTINUE DUE TO THE
INSTABILITY. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 044 017/037 018/034 015/043 019/047 022/048 027/050
1/M 22/J 66/S 21/B 12/O 21/B 21/B
LVM 035 013/033 017/036 015/041 020/045 023/050 030/049
2/S 23/J 66/S 31/B 22/S 21/B 22/W
HDN 044 020/042 022/035 016/045 018/048 021/050 025/051
2/O 22/W 65/S 31/B 02/O 21/B 21/B
MLS 044 017/038 021/037 014/043 019/045 021/047 019/049
1/M 21/B 45/S 11/B 02/O 11/B 11/B
4BQ 051 019/037 021/036 015/044 019/046 022/049 025/050
2/R 21/B 66/S 21/B 02/O 21/B 11/B
BHK 046 018/038 019/031 016/036 015/042 014/048 017/045
3/R 21/U 45/S 11/B 02/O 11/B 11/B
SHR 042 016/036 016/030 013/042 018/045 023/048 024/045
2/O 23/J 66/S 31/B 12/S 32/R 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 29, 2:58 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
358 AM MDT SAT MAR 29 2008
MTZ028>042-056>058-063>068-WYZ098-099-301000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
358 AM MDT SAT MAR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY AND THIS EVENING.
THIS WILL BRING SNOW TO THE MOUNTAINS WITH ANOTHER 2 TO 3 INCHES LIKELY.
SCATTERED RAIN AND SNOW SHOWERS ARE POSSIBLE FOR THE PLAINS. IN ADDITION...
THE PLAINS WILL SEE STRONG AND GUSTY WEST TO NORTHWEST WINDS LATE
THIS MORNING INTO EARLY THIS EVENING. WIND SPEEDS OF 20 TO 35 MPH
WITH GUSTS AROUND 50 MPH WILL BE LIKELY...ESPECIALLY ACROSS THE
EAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG STORM SYSTEM WILL APPROACH MONTANA SUNDAY
AFTERNOON AND BRING A GOOD CHANCE FOR SNOW FOR MUCH OF THE AREA
SUNDAY NIGHT THROUGH MONDAY. THE TRACK OF THIS STORM IS STILL
UNCERTAIN AND THERE IS A POTENTIAL FOR HEAVY SNOW TO EXTEND INTO
THE PLAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
High Wind, Musselshell
- When
- March 29, 1:00 PM MST to 5:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
High Wind, Yellowstone
- When
- March 29, 1:00 PM MST to 5:00 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
High Wind, Southern Wheatland
- When
- March 29, 1:55 PM MST to 3:55 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, March 29 to 31, 20081 death · 22 injured · 11 events
- Flash Flooding and Hail in Texas, March 29, 2008$650,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Texas, March 29 to 31, 2008$164,000 · EF0 · 24 events
- Flash Flood and Hail in Texas, March 29, 2008$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Mississippi, March 29 to 30, 2008$65,000 · 1 in hail · 3 events
- Winter Storm in Montana, March 29, 200810 events
- Flash Flood and Hail in Arkansas, March 29 to 30, 20081 in hail · 9 events
- High Wind in Minnesota, March 29, 200856 kt wind · 3 events
- Frost and Freeze in Oregon, March 29, 20082 events
- High Wind in Wyoming, March 29, 200866 kt wind · 2 events
- Hail in Georgia, March 29, 20080.75 in hail · 2 events
- Winter Storm in Alaska, March 29 to 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87596, 87602, 87595.